Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 85, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 10, 2016, 8:08 PM MDT for Dawes County, Nebraska. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2016, 8:08 PM MDT (02:08 UTC)
- Expired
- Jul 10, 2016, 8:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 150 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 8:21 PM MDT | TSTM WND GST 59 | 7 S Chadron, NE | KINGS CANYON RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 2.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1255 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2954 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
082
WUUS55 KCYS 110208
SVRCYS
NEC045-110245-
/O.NEW.KCYS.SV.W.0085.160711T0208Z-160711T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
808 PM MDT SUN JUL 10 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 845 PM MDT
* AT 807 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHADRON...
MOVING NORTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
CHADRON...RED CLOUD CAMPGROUND...CHADRON AIRPORT...
CHADRON CAMPGROUND AND CHADRON ST PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WIND DAMAGE WITH THIS STORM WILL OCCUR BEFORE ANY RAIN OR LIGHTNING.
DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4256 10290 4288 10318 4300 10298 4300 10280
4279 10279 4278 10277 4261 10278
TIME...MOT...LOC 0207Z 238DEG 37KT 4279 10291
HAIL...<.75IN
WIND...70MPH
$$
MAZUR2 follow-up statements
747
WWUS55 KCYS 110222
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
822 PM MDT SUN JUL 10 2016
NEC045-110245-
/O.CON.KCYS.SV.W.0085.000000T0000Z-160711T0245Z/
DAWES NE-
822 PM MDT SUN JUL 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHEASTERN DAWES COUNTY...
AT 821 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR METCALF STATE
WILDLIFE MANAGEMENT AREA...OR 11 MILES EAST OF CHADRON...MOVING
NORTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN DAWES COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WIND DAMAGE WITH THIS STORM WILL OCCUR BEFORE ANY RAIN OR LIGHTNING.
DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4300 10298 4300 10280 4279 10279 4278 10277
4267 10278 4269 10283 4298 10300
TIME...MOT...LOC 0221Z 237DEG 34KT 4286 10277
HAIL...<.75IN
WIND...70MPH
$$
MAZUR730
WWUS55 KCYS 110242
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
842 PM MDT SUN JUL 10 2016
NEC045-110252-
/O.EXP.KCYS.SV.W.0085.000000T0000Z-160711T0245Z/
DAWES NE-
842 PM MDT SUN JUL 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY WILL
EXPIRE AT 845 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4300 10298 4300 10280 4279 10279 4278 10277
4267 10278 4269 10283 4298 10300
TIME...MOT...LOC 0241Z 238DEG 37KT 4286 10277
$$
MAZURWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 5:41 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 10, 5:41 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
541 PM MDT SUN JUL 10 2016
.UPDATE...for the early evening aviation update.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MDT Sun Jul 10 2016
An active weather pattern is expected to remain in place through the
period. Our primary attention remains focused on widespread critical
fire weather conditions, and the evolving potential for strong winds
across the CWA as we head into Monday. This evening, generally quiet
weather is expected with very dry conditions in place. Convection is
likely to be kept at bay, but any rogue thunderstorm could produce a
significant wind gust. Red Flag Warnings look good through 8 PM. The
northern NE panhandle zones are struggling as expected, but it looks
like the surface trough/dryline is finally moving eastward and meso-
net sites are reflecting this in lower humidity values and increased
wind speeds, so believe there is plenty of time to meet criteria. We
expect poor humidity recoveries tonight and with strong winds likely
again on Monday, we issued a Red Flag Warning for tomorrow afternoon
as well for FWZ 301-310-311-312-313.
Now, concerning the high wind potential. A highly anomalous, spring-
like storm system and associated cold front will move rapidly across
the CWA on Monday. Models have come into much better agreement w/the
track of this system, and the timing is a little slower than earlier
expected as well. This means winds aloft may stay stronger later and
yield better potential for mixing-induced high winds. Deep mixing is
highly likely with plentiful sunshine and strong CAA aloft. The GFS/
NAM differ significantly with winds aloft, but sided with the GFS as
we easily hit 40-50 MPH gusts in the wind corridors earlier today w/
the NAM only showing around 20 kts atop the mixed layer. The GFS 700
millibar CAG-CPR gradient is progged between 60 and 70 meters during
the 12z to 18z Monday time frame, and the GFS is still suggesting H7
winds in the 99th percentile which is a significant anomaly. NAM/GFS
BUFKIT soundings both show mixing to 600 millibars where winds could
be well over 50 knots along/west of the Laramie Range, and perhaps a
few areas on the plains as well. These factors, combined with strong
subsidence point to widespread wind gusts 55-65 MPH, so we opted for
a High Wind Watch along/west of I25 as MOS guidance shows sust winds
between 30-35 knots for several sites. The Nebraska Panhandle may be
in for strong winds as well, but confidence is lower as stronger low
level winds are more focused to the west.
Temperatures Monday will be 15-20 degrees cooler than today with the
cold fropa dropping H7 temperatures from +17 C at 00z Mon to +5 C at
00z Tue. Winds will begin to relax Monday evening with weakening low
level gradients. Dry conditions prevail into Tuesday, along with the
possibility of more critical fire weather.
.LONG TERM...(Tuesday night through Sunday)
Issued at 300 PM MDT Sun Jul 10 2016
Have a boundary over the area that looks to separate the CWFA
roughly from Scottsbluff to Douglas to Riverton Tuesday night.
Guidance still showing a dry setup with no QPF. Breezy to windy
conditions to the south of this boundary with northeasterly winds
to the north.
This boundary will lay along the east slopes of the Laramie Range
for Wednesday before it begins to shift east Wednesday evening.
Westerly winds returning to southeast Wyoming with 700mb winds of
25-30kts west of the Laramie Range. Elevated to critical fire
weather conditions possible out west for Wednesday afternoon.
Guidance continues to show southeasterly low level flow for the
Panhandle Thursday with the boundary remaining along the
Wyoming/Nebraska border. This looks to be the next chance for
showers and thunderstorms for our area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 541 PM MDT Sun Jul 10 2016
We tossed in some vicinity shower mention for Scottsbluff and
Chadron as radar showing some light shower activity firing up
those area. RAP seems to have a decent handle on this and also
wants to gen up some showers around Alliance by 02Z...something to
watch for. Otherwise, for the next 24 hours wind is going to be
the main forecast concern...especially for Cheyenne, Laramie and
Rawlins where gusts to near 50 kts will be possible Monday
afternoon. Still strong wind gusts to near 40 kts possible across
the Nebraska Panhandle tomorrow afternoon.
&&
.FIRE WEATHER...
Issued at 139 PM MDT Sun Jul 10 2016
Hot and dry conditions will continue across much of the area through
the early evening hours. A Red Flag Warning is in effect for FWZ 301
-305-310-311-312 until 8 PM. Strong winds will develop across all of
southeast Wyoming and the western Nebraska Panhandle on Monday, with
gusts in excess of 50 MPH common. Very low humidities along and east
of the Laramie Range will create another round high fire danger, and
a Red Flag Warning is in effect again on Monday from noon to 8PM for
FWZ 301-310-311-312-313 despite slightly cooler temperatures. A warm
and dry weather pattern will persist through much of next week.
&&
.CYS Watches/Warnings/Advisories...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301-305-310.
Red Flag Warning from noon to 8 PM MDT Monday for WYZ301-310.
High Wind Watch from Monday morning through Monday afternoon for
WYZ101-104>107-109-110-115>118.
NE...Red Flag Warning until 8 PM MDT this evening for NEZ311-312.
Red Flag Warning from noon to 8 PM MDT Monday for NEZ311>313.
&&
SHORT TERM...CLH
LONG TERM...GCC
AVIATION...JG
FIRE WEATHER...CLHHazardous weather outlook, Jul 10, 3:04 PM MDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 304 PM MDT SUN JUL 10 2016 WYZ101>119-112115- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 304 PM MDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT DRY...HOT..AND WINDY CONDITIONS WILL CONTINUE THIS AFTERNOON AND EARLY EVENING FOR MUCH OF SOUTHEAST WYOMING. HIGH FIRE DANGER WILL OCCUR ACROSS THE WYOMING PLAINS...AND A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 8 PM FOR THESE AREAS. ELEVATED FIRE DANGER WILL EXIST ALONG AND WEST OF THE LARAMIE RANGE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG AND GUSTY WINDS ARE LIKELY ON MONDAY...WITH MANY AREAS IN SOUTHEAST WYOMING IN A HIGH WIND WATCH FOR MONDAY...BEHIND AN UNSEASONABLY STRONG COLD FRONT. GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE FOR MANY AREAS. THIS FRONT WILL BE DRY WITH AFTERNOON HUMIDITIES BECOMING CRITICAL ONCE AGAIN. RED FLAG WARNINGS ARE IN EFFECT FOR AREAS EAST OF THE LARAMIE RANGE FROM NOON THROUGH 8 PM MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. NEZ002-003-019>021-054-055-095-096-112115- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 304 PM MDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT DRY...HOT...AND BREEZY CONDITIONS WILL CONTINUE THIS AFTERNOON AND EARLY EVENING FOR MUCH OF THE NEBRASKA PANHANDLE. HIGH FIRE DANGER WILL OCCUR ACROSS THE NORTHERN HALF OF THE PANHANDLE...AND A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 8 PM FOR THESE AREAS. ELEVATED FIRE DANGER WILL EXIST IN THE SOUTHERN HALF OF THE PANHANDLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BREEZY TO WINDY CONDITIONS WILL OCCUR ON MONDAY BEHIND AN UNSEASONABLY STRONG COLD FRONT. GUSTS TO 40 TO 45 MPH WILL BE POSSIBLE...ESPECIALLY OVER THE NORTHERN PANHANDLE. THESE DRY DOWNSLOPING WINDS OFF THE LARAMIE RANGE WILL CAUSE AFTERNOON HUMIDITIES TO BECOME CRITICAL ACROSS THE ENTIRE PANHANDLE. RED FLAG WARNINGS ARE IN EFFECT FROM NOON THROUGH 8 PM MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jul 10, 7:56 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
756 PM MDT SUN JUL 10 2016
NEZ002-110230-
DAWES NE-
756 PM MDT SUN JUL 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAWES COUNTY UNTIL 830 PM
MDT...
AT 756 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CHADRON CAMPGROUND...OR 7 MILES SOUTH OF CHADRON...MOVING
NORTHEAST AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHADRON...RED CLOUD CAMPGROUND...CHADRON AIRPORT...
CHADRON CAMPGROUND...WHITNEY AND CHADRON ST PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4251 10301 4284 10333 4300 10310 4301 10286
4300 10280 4279 10279 4278 10277 4261 10278
TIME...MOT...LOC 0156Z 242DEG 35KT 4273 10305
MAZURThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:56 PM MDT | Special Weather Statement | CYS | Dawes | 34 min |
| Jul 10, 8:27 PM MDT | Special Weather Statement | CYS | Dawes | 33 min |
| Jul 10, 8:50 PM MDT | Special Weather Statement | CYS | Sioux | 25 min |
| Jul 10, 9:27 PM MDT | Special Weather Statement | CYS | Dawes | 33 min |
| Jul 11, 2:38 AM MDT | Wind Advisory | CYS | Banner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 2 more | 15 hr |
| Jul 11, 1:45 PM MDT | Fire Weather Watch | CYS | 6 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.